Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

141 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for constipation, lower left abdominal pain and racing heart beat

Answered by
Dr.
Dr. T Chandrakant

General Surgeon

Practicing since :1984

Answered : 16512 Questions

default
Posted on Thu, 10 Sep 2015 in Digestion and Bowels
Question: I am 76 ,male with IBS which was first diagnosed in 2010. With the help of hypnotherapy it the symptoms ( Primarily trapped wind ) disappeared. In August 2014 it flared up again, and persists to this day. The most
recent flare started a month ago, and has seen it at its most severe.
I have been constipated all my life, and whilst I can manage my pain during the day, most nights the wind
pain is severe, occurring lower left abdomen. The main problem, apart from the pain, is that I am woken
at irregular times during the night recently with a racing heart beat.
I have seen a local Gastroenterologist who is convinced that I have constipation predominant IBS.
I was described Macilax sachets 3 weeks ago, 2 a day, and dioctyl 100 mg capsules 4 a day.( 2 weeks ago )
Whilst my stools are much runnier, I am still straining on the toilet, and whilst I have no reason to doubt my Specialist's diagnosis, I am concerned at my sleeping patterns, particularly, my racing heart which goes to 80, my resting pulse being 60.
Any advice would be appreciated. XXXXXXX
doctor
Answered by Dr. T Chandrakant 20 hours later
Brief Answer:
Seeking a cardiologist is my first preference.

Detailed Answer:
Hi,

Thanks for your query and an elucidate history about IBS-C, medicines you are taking with the benefits you have got, persistence and concerns of straining at stool, sleeping patterns and racing heart with which you have to get up at irregular times, the wind pain still severe and occurring at left lower abdomen.

I would suggest you the following in such a case:
1. Though acute pain can transiently increase heart rate, I would insist you get a cardiac check-up done to rule out any underlying heart related problems.
2. Secondly, you may please ask your Gastroenterologist to add on medicines which act on the bowel like dicyclomine in lowest possible dose just to relieve the pain at night to be taken at bedtime as late as possible so that you may get sound sleep and the heart rate then may automatically not occur.
3. Addition of an anxiolytic (Hypnotherapy helped you) again at bedtime which quietens the mind and helps in sleep also may help you get get over the problem.
I am aware that these medicines may cause a bit of constipation but since you are already taking Macilax 3 per day, dioctyl 4 per day, this may not occur and yet make the life comfortable.
This will be a sort of permutation and combination which you and your Doctor has to do to get most effective treatment yet not cause constipation.

I am sure all relevant investigations must have been done by this time to indicate that you have IBS- Colonoscopy, CT scan, tests of blood including thyroid function tests, stool examination on 3 consecutive days and so on. If any of these are missed, I will urge you to get it done.

I hope this answer helps you to alleviate your symptoms, please feel free to ask relevant further queries if you need to or if you feel that there s a gap-of-communication.
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. T Chandrakant 10 hours later
This is not a question. It is to thank you for your informative reply, in line
with my Consultants response.
I am to have a thyroid function test shortly, and would advise that my heart
is regularly checked, having a By pass some years ago.
When next discussing my symptoms with my doctor I will refer him to your
comments regarding dicyclomine, and addition of an anxiolytic.
Thank you for your prompt and informative reply. XXXXXXX
doctor
Answered by Dr. T Chandrakant 2 hours later
Brief Answer:
Thanks for your appreciation.

Detailed Answer:
Hi.
Thanks for your appreciation.
I hope this should help you to have a better life.
I shall be waiting for your reports and feedback and assist you further.

http://bit.ly/askdrtchandrakant
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy
Medical Procedures
Lab Tests
Medical Topics ,  

Recent questions on  Colonoscopy

doctor1 MD

hello, about this time last year I had a colonoscopy for my direahea and constipation. The results came back normal. I then went gluten free, and until a month ago have been feeling great. Now I am noticing a lot of mucus in my stool, as well as some blood. Do I need to go to a specialist?

doctor1 MD

Is it possible my birth control (vestura) can cause microscopy colitis? I had my son 6 months ago and I started taking vestura 2 months after. About 2 weeks later I started having diarrhea every time I went to the bathroom. Colonoscopy showed microscopic colitis. I am currently taking my birth control and lialda 1.2gm(4x s a day). Everything is still the same, the extremely expensive medicine is not working. Any advise is greatly appreciated!

doctor1 MD

I m looking for advise as to what may be wrong with my GI tract. In the past I had 3 upper endoscopys and a colonoscopy that confirmed that I did not have Krohn s disease or uceritis after having bleeding uclers. About a year ago (give or take a few months) I began to notice a difference in my stool, that is, I was going 10-15 times a day providing a variety of different colors and consistencies. Eventually it was just always liquid (sorry for the TMI). Recently,while being hospitalized for Bipolar I, i developed severe constipation. I took several days to get things out, if you will, but finally several stool softeners and laxatives later, I had success. Now I either can t go, adding colace to my list of meds, or its all liquid. I know I have to go by stomach pangs, and can feel digestion as it goes through my stomach, intestines, and colon. No doctor seems concerned, I kinda am.

doctor1 MD

Hi, I recently underwent a colonoscopy & checked the results with 2 doctors. The colo rectal surgeon that I met says I have a fistula & I need surgery, whereas the Gastrontreologist says I have piles & has reccommended medication for 2 weeks & a follow up post that. What do I do?

doctor1 MD

I have a constriction in the descending colon cancer or scar tissue due to inflammation?

doctor1 MD

i was in renal and liver failure due large vol blood loss surgery 8 days before rec 2 abc transfusion all organs compromised and prescribed hydrocortisone 10 egg day but i have a 50-50 shot to survive this med is effect kidneys and liver red blood...

doctor1 MD

Hi, Dr. My PCP put me on 5,000 units of vitamin D a few months ago due to severe fatigue every day. For a few days I took 1000 units of vit. D at bedtime also. Then I was feeling quite a bit better. However, my dr. Said Not to do the extra 1,000...